South Carolina, 2003

Hail and Damaging Winds in South Carolina, May 6, 2003

May 6, 2003 · NWS CHS · 4 events in 2 counties and zones

3 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 6, 5:03 PM EST, 27 minutes earlier.

Area forecast discussion, May 6, 5:03 PM EST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
603 PM EDT TUE MAY 6 2003

HAVE ISSUED AN UPDATE TO INCREASE POPS ACROSS ALL OF THE SC ZONES
AND EXPAND MENTION OF LARGE HAIL AND DAMAGING WINDS TO THE
BEAUFORT...INLAND JASPER AND COASTAL JASPER ZONES.

.CHS...
GA...NONE.
SC...TORNADO WATCH UNTIL 8 PM SCZ040-042>045-049-050-AMZ330-350-
Hazardous weather outlook, May 6, 2:28 PM EST, 3 hours 2 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-062115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
328 PM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA
...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...DANGEROUS SEVERE STORMS BETWEEN COLUMBIA
SOUTH CAROLINA AND ATLANTA GEORGIA WILL CONTINUE TO MOVE EAST-
SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA LATER TODAY AND THIS
EVENING. CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF TORNADOES
...LARGE HAIL...AND DAMAGING WIND GUSTS. THE GREATEST THREAT OF
SEVERE WEATHER WILL BE NORTH OF A LINE FROM BEAUFORT TO AUGUSTA.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.

.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR
MODERATE FLOODING ALONG THE LOWER SANTEE RIVER AT JAMESTOWN.  FLOOD
WARNINGS ARE ALSO IN EFFECT FOR THE SAVANNAH RIVER AT CLYO WHERE
MINOR FLOODING IS OCCURRING. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
.RIVER FLOODING...RIVER FLOODING WILL CONTINUE ON THE LOWER SANTEE
RIVER AT JAMESTOWN AND THE SAVANNAH RIVER AT CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24

In the hours before

Special weather statement, May 6, 2:19 PM EST, 3 hours 11 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-070400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ACROSS NORTH
GEORGIA AND WESTERN SOUTH CAROLINA AT MID AFTERNOON...IS EXPECTED TO
DEVELOP EAST SOUTHEAST INTO PARTS OF EASTERN SOUTH CAROLINA AND
SOUTHEAST GEORGIA LATER TODAY AND THIS EVENING.

A TORNADO WATCH HAS BEEN ISSUED FOR HAMPTON...ALLENDALE...COLLETON...
DORCHESTER...BERKELEY AND CHARLESTON COUNTIES IN SOUTH CAROLINA. THE
WATCH WILL REMAIN IN EFFECT UNTIL 8 PM TONIGHT.

IN ADDITION TO THE THREAT OF TORNADOES...A FEW THUNDERSTORMS COULD
PRODUCE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. WHILE IT
APPEARS THAT MOST OF THE SEVERE WEATHER WILL REMAIN NORTH OF THE
SAVANNAH RIVER...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
SOUTHEAST GEORGIA NORTH OF INTERSTATE 16 LATER THIS AFTERNOON OR
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER
GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS. SPOTTER
ACTIVATION IS EXPECTED LATER THIS AFTERNOON.

24
Local storm report, May 6, 5:27 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
627 PM EDT TUE MAY 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    9 NW MONCKS CORNER        SC   1.00 INCH HAIL
05/06/03   BERKELEY                       REPORTED BY SPOTTER.

The radar

The Charleston,SC radar (KCLX), 81 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
May 6, 5:30 PM EST
Where
Dorchester County, Dorchester
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.133, -80.383

Trees and power lines were down.

Thunderstorm Wind, Charleston

When
May 6, 6:15 PM EST
Where
Charleston County, Ladson
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.983, -80.100

Trees and power lines down.

Hail, Charleston

When
May 6, 6:50 PM EST to 6:55 PM EST
Where
Charleston County, North Charleston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.883, -79.983

Thunderstorm Wind, Charleston

When
May 6, 7:45 PM EST
Where
Charleston County, 1 mi SE of Hollywood
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
32.717, -80.217

Trees, large limbs and power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5361785, 5361786, 5361784, 5361787.